• Dr Sajad Zalzala

Is Lactic Acidosis a Concern When Taking Metformin?


What is lactic acidosis and how real is this risk?

Summary Points:

  • Lactic acidosis is a rare side effect of Metformin that is almost never seen

  • When it does occur, it is thought to be from something else (not Metformin)

  • Several studies showed no association with Metformin and lactic acidosis


There is a joke amongst pharmacists and physicians that if people actually read the full list of side effects on the packet insert, nobody would ever take medications. When it comes to serious side effects, Metformin is among the safest out there. However, patients read about Metformin and lactic acidosis, and they shy away from Metformin. So, what is lactic acidosis and how real is this risk?


Lactic Acidosis Defined


Lactic acidosis is a form of metabolic acidosis in which individuals overproduce and/or under-metabolize lactic acid. When lactic acid exists in excess, and the body is not able to process and remove the excess acid, acidity levels in body fluids, like blood, will spike. This causes an imbalance in the body’s pH—which should always remain slightly alkaline. If it becomes too acidic, it can potentially turn life threatening. Symptoms of lactic acidosis include: confusion, exhaustion or extreme fatigue, muscle cramps, decrease in appetite, and abdominal pain. Scary stuff, right? Read on!


Phenformin and Metformin Are Not the Same


One type of medication, Phenformin, has been shown to cause lactic acidosis, particularly in patients already experiencing renal issues. Phenformin belongs to a class of oral diabetes medications called biguanides—first isolate from G. officinalis also known as Goat’s rue or French lilac. Metformin belongs to this same class of medications, but was modified to be much less toxic to humans. Currently, Metformin is the only biguanide available in the USA. Phenformin had been used since the 1950’s, but in 1976 was declared hazardous after being blamed on 306 causes of phenformin-related lactic acidosis. But Metformin is NOT Phenformin.


Due to both medications belonging to the same class of drugs, a parallel was drawn by some groups that the same risks should be assumed with the use of Metformin. Metformin was marketed in the U.S. in early 1995 and contained a warning regarding the risk of lactic acidosis. Metformin had been used widely in Europe for decades prior, where it had been shown that risk of developing lactic acidosis was actually very, very small.


Studies Suggest Lactic Acidosis is Extremely Rare When Taking Metformin


Since then, several studies have actually shown that use of Metformin did not increase the risk of lactic acidosis, and, in one study, zero occurrences of lactic acidosis were observed among type 2 diabetes patients utilizing Metformin. A widespread review4 found no cases of lactic acidosis in 36,000 patient-years of exposure to Metformin and concluded that there was no evidence to support a role for Metformin in the development of lactic acidosis.


Among approximately the first million patients who have received Metformin in the U.S., 47 reports were made to the FDA of lactic acidosis. Of those, only 20 were fatal; 43 of the 47 cases had renal failure or congestive heart failure prior to taking Metformin. Both renal failure and congestive heart failure are contraindicated per the medication insert for use of Metformin. Studies done on patients with type 2 diabetes have shown that the rate of lactic acidosis is similar in patients who are taking Metformin and in patients who have never taken Metformin.


When Not to Take Metformin


Individuals with contraindicated conditions should avoid the use of Metformin. This includes conditions such as congestive heart failure or kidney or liver disease. Some medications in combination with Metformin might also increase the chance of lactic acidosis, such as topiramate and acetazolamide. Patients undergoing surgery or having any diagnostic test using dyes (such as CT scans) should also avoid Metformin.


For nearly all other patients, Metformin is a generally very safe drug to take whether you are diabetic, or taking it for other reasons, such as to reduce the risk of age-related diseases.


Bottom line? Metformin is not Phenformin and does not appear to cause lactic acidosis. If you are concerned with lactic acidosis, or feel you may be at a higher risk of developing it, be sure to consult with a medical professional prior to taking any new medication.

45 views0 comments

Recent Posts

See All